Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 139, NWS Twin Cities, MN

July 29, 2006Barron County, Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 29, 2006, 4:52 AM CDT for Barron County, Rusk County, Wisconsin. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2006, 4:52 AM CDT (09:52 UTC)
Expired
Jul 29, 2006, 5:45 AM CDT
In force
53 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Barron County, WI, Rusk County, WI

The radar

The Duluth radar (KDLH), 163 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 5:33 AM CDTTSTM WND DMG2 Se Cameron, WITREE DOWN ACROSS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 3:18 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4349 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
1.5
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 290953
SVRMPX
WIC005-107-291045-
/O.NEW.KMPX.SV.W.0139.060729T0952Z-060729T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 AM CDT SAT JUL 29 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRON COUNTY IN NORTHWEST WISCONSIN...
  RUSK COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 545 AM CDT

* AT 450 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 32
  MILES NORTH OF LADYSMITH TO 7 MILES NORTH OF CUMBERLAND...AND
  MOVING SOUTH AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CUMBERLAND...
  RICE LAKE...
  BARRON...
  CAMERON...
  WEYERHAEUSER...
  BRUCE...
  CHETEK...
  LADYSMITH...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4563 9075 4568 9217 4526 9203 4540 9069

$$

JPR
1 follow-up statement
000 
WWUS53 KMPX 291026
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
526 AM CDT SAT JUL 29 2006

WIC005-107-291045-
/O.CON.KMPX.SV.W.0139.000000T0000Z-060729T1045Z/
BARRON WI-RUSK WI-
526 AM CDT SAT JUL 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR RUSK AND BARRON COUNTIES...

AT 524 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 25 MILES
NORTHEAST OF INGRAM TO 6 MILES SOUTH OF MIKANA...AND MOVING SOUTHEAST
AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE WEYERHAEUSER...RICE LAKE...
LADYSMITH...CUMBERLAND...CHETEK...CAMERON...BRUCE AND BARRON.

LAT...LON 4563 9075 4568 9217 4526 9203 4540 9069

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 4:38 AM CDT, 14 minutes earlier.

Area forecast discussion, Jul 29, 4:38 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
438 AM CDT SAT JUL 29 2006

.DISCUSSION...TODAY THROUGH MONDAY NIGHT
OVER THE SHORT TERM...CONVECTION CONTINUES TO FIRE TO THE NORTH OF
THE MPX CWA WITH SOME OF THIS ACTIVITY PASSING ACROSS OUR FAR
NORTHERN MN COUNTIES. SEVERE THUNDERSTORM POTENTIAL REMAINS LIKELY
OVER THESE COUNTIES...ALONG WITH A PORTION OF OUR WISCONSIN
COUNTIES THROUGH AT LEAST SUNRISE. THE THUNDERSTORM ACTIVITY IS
FOCUSED ALONG A WELL-DEFINED BOUNDARY EXTENDING FROM SURFACE LOW
PRESSURE NEAR KRAP...EASTWARD THROUGH KSTC AND INTO NORTHWEST
WISCONSIN.

THE HEAT AND HIGH HUMIDITY WILL CONTINUE OVER MUCH OF OUR CWA WITH
THE HIGHEST MAX TEMPERATURES NOT EXPECTED UNTIL SUNDAY AND MONDAY.
BOTH THE GFS40 AND NAM PUSH AN EXTREMELY WARM LOWER TROP THERMAL
RIDGE EASTWARD FROM SOUTH DAKOTA INTO WEST CENTRAL WISCONSIN BY
MONDAY WITH THE GFS40 DERIVED TEMPERATURE PROFILES SHOWING A
FAIRLY WELL DEFINED INVERSION BETWEEN 650 MB AND 725 MB. THIS
FEATURE WILL LIKELY BE RESPONSIBLE FOR YIELDING MUCH OF THE
DANGEROUS HEAT INDEX READINGS INTO MONDAY THROUGH TWO PROCESSES.
PROCESS ONE CAN BE DESCRIBED AS AN EFFECTIVE RESTRAINT OF VERTICAL
MIXING DURING THE DAYLIGHT HOURS DUE TO THE STABLE LAYER BETWEEN
650 MB AND 725 MB. THIS WILL HELP MAINTAIN SURFACE DEWPOINTS IN
THE LOWER TO MID 70S. THE SECOND PROCESS IS DUE TO THE EXTREMELY
HIGH 850 MB TEMPERATURES WITHIN THIS THERMAL RIDGE WILL HELP KEEP
MINIMUM TEMPERATURES UP IN THE 70S TO NEAR 80 WHICH WILL MEAN A
WARMUP TO NEAR 100 WILL BE FAIRLY EASY TO COME BY EVEN INTO OUR
WISCONSIN COUNTIES. VARIOUS ADVISORIES AND WATCHES ARE POSTED FOR A
CONTINUATION OF THIS SUMMER HEAT WAVE.

LONGER TERM...TUESDAY THROUGH SATURDAY
NE TO SW ORIENTED COOL FRONT WILL BE JUST TO THE WEST OF THE CWA
TUESDAY. UPPER FLOW BECOMING INCREASINGLY SOUTHWESTERLY DURING THIS
TIME AS WELL...SUGGESTING THAT FRONT WILL SLOW ITS PROGRESS TO THE
SOUTHEAST AS IT LINES UP WITH THE UPPER FLOW. LATEST GFS RUN IS SLIGHTLY
SLOWER...WITH ECMWF AND CANADIAN GEM 6 TO 12 HRS SLOWER. TENDING TO
FAVOR THIS SLOW PROGRESSION GIVEN ORIENTATION OF UPPER FLOW AND
SIGNIFICANT HEAT THAT WILL BE AHEAD OF THE FRONT. H5 SHORTWAVE WILL
ENTER THE PICTURE AS UPPER FLOW BECOMES MORE PROGRESSIVE HELPING THE
FRONT TO PUSH ACROSS THE CWA BY LATER WEDNESDAY. TIMING OF PRECIP
CHANCES BECOMES PROBLEMATIC WITH FRONTAL POSITION AND SPEED YET TO
BE RESOLVED. TUESDAY NIGHT INTO WEDNESDAY LOOKS TO BE THE BEST
CHANCE ATTM WITH H5 TROF PROGGED TO CATCH UP TO FRONT AND TRANSIT
THE AREA DURING THIS TIME FRAME.

HIGH PRESSURE AND NORTHERLY LLVL FLOW RETURN WITH THE PASSAGE OF SFC
COOL FRONT AND H5 SHORTWAVE TROF. TEMPERATURES WILL MODERATE INTO
THE LOW TO MID 80S. UPPER RIDGING RETURNS BRIEFLY THURSDAY BEFORE
MORE ZONAL UPPER FLOW TAKES OVER SOON AFTER. SFC HIGH PUSHES FAR
ENUF EAST THURSDAY EVENING FOR SOUTHERLY WINDS TO RETURN TO THE AREA
BUT IT LOOKS AS THOUGH RETURN OF HIGHER DEWPOINTS WILL LAG AS
MOISTURE OVER THE LOWER AND MID MISSISSIPPI VALLEY WILL BE CUTOFF.
GFS/ECMWF AGREE ON SFC LOW POSITIONED ACROSS MT/WY WITH WARM FRONT
DEVELOPING ACROSS NORTHERN MINNESOTA FRIDAY...WITH HIGHER DEW POINT
AIR RETURNING SATURDAY...BUT TEMPERATURES EXPECTED TO REMAIN IN THE
MID TO UPPER 80S WITH H85 TEMPS IN THE MID TO UPPER TEENS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR BLUE EARTH-BROWN-CARVER-DAKOTA-FARIBAULT-FREEBORN-
     GOODHUE-LE SUEUR-MARTIN-MCLEOD-NICOLLET-REDWOOD-RENVILLE-
     RICE-SCOTT-SIBLEY-STEELE-WASECA-WATONWAN-YELLOW MEDICINE
     COUNTY(IES).

     HEAT ADVISORY UNTIL 7 AM CDT SUNDAY FOR HENNEPIN-RAMSEY
     COUNTY(IES).

     EXCESSIVE HEAT WATCH FROM SUNDAY MORNING THROUGH LATE MONDAY
     NIGHT FOR HENNEPIN-RAMSEY COUNTY(IES).

WI...NONE.
&&

WET/MDB
Hazardous weather outlook, Jul 28, 8:31 PM CDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
831 PM CDT FRI JUL 28 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291115-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
831 PM CDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...REST OF TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF WEST
CENTRAL WISCONSIN AND FOR A PORTION OF MINNESOTA...GENERALLY NORTH
OF A LINE FROM APPLETON TO ST PAUL. THE PRIMARY THREATS FROM ANY
SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL...THOUGH
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE LATE IN THE OVERNIGHT
HOURS. A STATIONARY FRONT DRAPED ACROSS THE DAKOTAS AND CENTRAL
MINNESOTA WILL TRIGGER THUNDERSTORM DEVELOPMENT DURING THE
OVERNIGHT HOURS. THESE ARE EXPECTED TO TRAVERSE EAST AND MAY
IMPACT MINNESOTA PORTIONS OF THE OUTLOOK AREA BY 100 AM. WITH
EVENING THUNDERSTORMS IN NORTHWEST WISONCSIN...THE THREAT WILL
LAST FOR THE ENTIRE NIGHT FOR WISCONSIN COUNTIES IN THE OUTLOOK
AREA.

IN ADDITION...LOW TEMPERATURES WILL NOT FALL MUCH IN AND AROUND
THE TWIN CITIES TONIGHT. WITH LITTLE REPRIEVE FROM THE HEAT...A
HEAT ADVISORY REMAINS IN EFFECT THROUGH TONIGHT. SEE THE LATEST
NPW PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HEAT AND HUMIDITY WILL PERSIST THROUGH MONDAY...WITH
TEMPERATURES WARMING INTO THE MID AND UPPER 90S...MAYBE EVEN 100.
HEAT INDICES ARE EXPECTED TO EXCEED TRIPLE DIGITS...ESPECIALLY
ACROSS PORTIONS OF WESTERN AND CENTRAL MINNESOTA...POSSIBLY
REACHING 110 DEGREES ACROSS PORTIONS OF SOUTHERN MINNESOTA ON
SUNDAY. THE HEAT ADVISORY FOR HENNEPIN AND RAMSEY COUNTIES WILL
PERSIST THROUGH SATURDAY NIGHT...AND AN EXCESSIVE HEAT WATCH IS
IN EFFECT FOR THE SAME AREA FROM SUNDAY MORNING THROUGH MONDAY
NIGHT. IT IS QUITE POSSIBLE THAT THE HEAT ADVISORY MAY NEED TO BE
EXPANDED ACROSS THE ENTIRE REGION.

IN ADDITION TO THE HEAT...SCATTERED THUNDERSTORMS...SOME OF WHICH
MAY BE SEVERE...WILL BE POSSIBLE ALONG A FRONTAL BOUNDARY ON
SATURDAY AFTERNOON AND SATURDAY NIGHT...MAINLY ACROSS CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS. ADDITIONAL CHANCES OF SEVERE
THUNDERSTORMS WILL ENTER THE FORECAST DURING THE MIDDLE OF NEXT
WEEK. CONTINUE TO MONITOR FORECASTS AND OUTLOOKS FOR DETAILS ON
THESE MIDWEEK SEVERE WEATHER CHANCES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN WEST CENTRAL WISCONSIN
DURING TONIGHT. ACTIVATION MAY ALSO BE NEEDED IN CENTRAL
MINNESOTA...NAMELY AFTER 100 AM.

MTF/TDK

In the hours before

Local storm report, Jul 29, 12:08 AM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1208 AM CDT SAT JUL 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     HAIL             8 N BRUCE               45.57N 91.27W
07/29/2006  E0.88 INCH       RUSK               WI   LAW ENFORCEMENT

&&

MTF
Special weather statement, Jul 29, 2:12 AM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
212 AM CDT SAT JUL 29 2006

MNZ042-043-290815-
MORRISON-TODD-
212 AM CDT SAT JUL 29 2006

...SIGNIFICANT WEATHER ALERT FOR TODD AND MORRISON COUNTIES UNTIL 315
AM CDT...

AT 211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
MOTLEY TO 7 MILES WEST OF EAGLE BEND...AND MOVING SOUTHEAST AT 30
MPH.

WINDS AROUND 55 MPH ARE EXPECTED WITH THESE STORMS.

PEOPLE IN NORTHERN MORRISON AND TODD COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

JPR
Local storm report, Jul 29, 3:48 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 AM CDT SAT JUL 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND GST     STAPLES                 46.36N 94.80W
07/29/2006  M60 MPH          TODD               MN   AWOS

&&

MTF
Special weather statement, Jul 29, 4:38 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
438 AM CDT SAT JUL 29 2006

WIZ014>016-291045-
BARRON-POLK-RUSK-
438 AM CDT SAT JUL 29 2006

...SIGNIFICANT WEATHER ALERT FOR POLK...BARRON AND RUSK COUNTIES
UNTIL 545 AM CDT...

AT 433 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
HAYWARD TO 10 MILES NORTHEAST OF SPOONER TO 6 MILES EAST OF SIREN...
AND MOVING SOUTHEAST AT 50 MPH.

WINDS AROUND 55 MPH ARE EXPECTED WITH THESE STORMS. AREAS UNDER THE
GREATEST THREAT WOULD BE RICE LAKE AND LADYSMITH.

PEOPLE IN BARRON...NORTHEASTERN POLK AND RUSK COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

JPR

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 11:16 PM CDTSevere Thunderstorm WarningMPXRusk59 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.